Lake Huron, 2006

Marine Hail in Lake Huron, May 30, 2006

May 30, 2006 · NWS DTX · 2 events in 2 counties and zones

1 marine hail, 1 marine thunderstorm wind, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 30, 2:44 PM EST, 2 hours 56 minutes earlier.

Area forecast discussion, May 30, 2:44 PM EST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
344 PM EDT TUE MAY 30 2006

.SHORT TERM...TONIGHT AND WEDNESDAY

TEMPERATURES HAVE REBOUNDED NICELY THIS AFTERNOON ACROSS SOUTHEAST
MICHIGAN...WITH TEMPS PREDOMINATELY IN THE MID 80S TO AROUND 90
DEGREES. THERE APPEARS TO BE SOME WEAK SHORTWAVE RIDGING IN PLACE
OVER SOUTHEAST MICHIGAN...BUT THAT IS GIVING WAY. CURRENT
INSTABILITY...COUPLED WITH RADAR TRENDS TO OUR SOUTHWEST SUPPORTS
NUMEROUS POPS FOR THIS EVENING. UNFORTUNATELY...WITH 19Z LAPS DATA
INDICATING CAPES UP TO 3000 J/KG...CAN NOT RULE OUT ANOTHER ISOLATED
PULSE SEVERE STORM.

FOR TONIGHT AND TOMORROW...
WATER VAPOR IMAGERY INDICATED A WELL DEVELOPED UPPER LOW OVER
NORTHERN MANITOBA...MOVING OFF TO THE NORTHEAST INTO HUDSON BAY.
THIS SYSTEM WILL CONTINUE TO WEAKEN THE UPPER LEVEL RIDGE IN PLACE
OVER THE EASTERN GREAT LAKES...ALLOWING A SURFACE COLD FRONT TO SINK
SOUTH INTO LOWER MICHIGAN TONIGHT. THE FRONT WILL BECOME MORE WEST
TO EAST ORIENTED...WITH THE DEEP PLUME OF MOISTURE PARKED OVER
SOUTHERN LOWER MICHIGAN...AS PW VALUES ARE EXPECTED TO BE RUNNING
OVER 1.75 INCHES WITH 850 MB DEW POINTS 13-15 C. AS WITNESSED THIS
MORNING...ANY STRONG THUNDERSTORM WILL PRODUCE TORRENTIAL RAINFALL
WHICH WILL LEAD TO SOME MINOR FLOODING. BOTH 12Z GFS/PARALLEL NAM
INDICATING THE SURFACE FRONT DRAPED ACROSS THE NORTHERN THIRD OF
THE CWA...WHICH SHOULD PROVIDE ENOUGH OF A FOCUS TO SUPPORT
WIDESPREAD SHOWERS AND THUNDERSTORMS. ALTHOUGH...THE HEAVIEST
RAINFALL LOOKS TO BE ALONG THE 850 MB FRONT...AS WAVE OF LOW
PRESSURE RIDES ALONG THE FRONT TOMORROW. THAT FORCING...COUPLED
WITH UPPER LEVEL JET FORCING (RIGHT ENTRANCE) LOOKS TO REMAIN
NORTHWEST OF OUR CWA...AND WILL NOT BE ISSUING ANY FLOOD WATCHES
AT THIS TIME. WITH COLD FRONT NOT EXPECTED TO REACH THE SOUTHEAST
PART OF CWA UNTIL TOMORROW EVENING...WILL MENTION ISOLATED PULSE
SEVERE STORMS DUE TO MODERATE INSTABILITY GENERATED DURING THE
DAY...CAPES UP TO 2500 J/KG...DESPITE THE WEAK DEEP-LAYER WIND
FIELDS.

&&

.LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY

WEDNESDAY NIGHT AND THURSDAY...

SURFACE COLD FRONT EXPECTED TO CLEAR THE AREA WEDNESDAY
NIGHT...THOUGH MODELS AT CONSIDERABLE VARIANCE IN THE TIMING. IN
PARTICULAR...NAM AND PARALLEL NAM ARE SLOWER WITH THIS COLD FRONT
THAN 12Z GFS/NGM/WRFHEMI. THESE FASTER SOLUTIONS ARE CONSIDERED LIKELY
TOO FAST...GIVEN THE 500 MB FLOW NEARLY PARALLEL TO THE FRONT...SO
WILL PREFER SOMETHING CLOSER TO THE NAM IDEA FOR TIMING. AT 500
MB...HEIGHTS CONTINUE TO FALL WEDNESDAY NIGHT THROUGH THURSDAY AHEAD
OF AMPLIFYING PROGRESSIVE SHORTWAVE TROUGH.

WITH SLOWER NAM COLD FRONT TIMING GENERALLY PREFERRED...WILL
CONTINUE TO KEEP HIGH POPS GOING WEDNESDAY NIGHT...THEN STILL CHANCE
POPS THURSDAY AS PRECIPITATION WANES FROM NORTH TO SOUTH. COOLER
TEMPERATURES...AND ESPECIALLY DEW POINTS...WILL DROP OFF NICELY
BEHIND THE COLD FRONT.

BETTER LOW LEVEL AND DEEPER MOISTURE EXPECTED TO DECREASE SLOWLY
FROM NORTH TO SOUTH WEDNESDAY NIGHT BEHIND SURFACE COLD FRONT...THEN
MODEST AT BEST THURSDAY. PRECIPITABLE WATER...ACCORDINGLY...DROPPING
OFF FROM CLOSE TO 2 INCHES. WILL CONTINUE HEAVY RAINFALL POSSIBILITY
MENTION WEDNESDAY EVENING.

LOW TO MID LEVEL OMEGA LIFT MODEST AT TIMES MAINLY SOUTH INTO
THURSDAY...WITH SLIGHT 850 TO 500 MB QVECTOR CONVERGENCE WEDNESDAY
NIGHT AND THURSDAY. SURFACE WIND CONVERGENCE FAIRLY GOOD AT TIMES
WEDNESDAY NIGHT...AND 250 MB DIVERGENCE/850 MB CONVERGENCE COUPLING
MODEST AT TIMES AS WELL.

CONVECTIVE INSTABILITY WANING WEDNESDAY NIGHT...AGAIN MODEST
THURSDAY AS PER NAM BUT LESS SO WITH OTHER MODELS. LAPSE RATES
RATHER MODEST WEDNESDAY NIGHT/THURSDAY...WITH K INDICES SLOWLY
DECLINING.

THURSDAY NIGHT THROUGH TUESDAY...

500 MB TROUGH CONTINUES TO PROGRESS EAST THURSDAY
NIGHT/FRIDAY...THOUGH CONSIDERABLE MODEL TO MODEL TIMING
DIFFERENCES. ALSO OCCASIONAL WEAK IMPULSES ON BACK SIDE OF TROUGH
MOVING ACROSS AREA...HELPING TO WARRANT KEEPING CHANCE POPS IN FOR
FRIDAY AND SPRINKLES MENTION EVEN INTO FRIDAY NIGHT...BEFORE BROAD
RIDGE NUDGES IN FROM THE WEST. MORE IMPULSES MOVING DOWN IN WEST TO
NORTHWEST FLOW REACHING AREA SUNDAY NIGHT AND MONDAY...THOUGH AGAIN
LOTS OF MODEL VARIATIONS HERE.

AT THE SURFACE...HIGH PRESSURE SLOWLY BUILDS OVER AREA INTO THE
WEEKEND...WITH RIDGE LOOSENING ITS GRIP BY SUNDAY NIGHT...THEREAFTER
SOME FASHION OF LOW AND/OR FRONT MOVING IN/THROUGH THE AREA...ONCE
AGAIN LITTLE MODEL DETAIL CONSENSUS. WILL KEEP SUNDAY NIGHT/MONDAY
MENTION OF SHOWERS/THUNDER...SUPPORTED BY 06Z DGEX AND TO SOME
EXTENT GFS MOISTURE/QPF FIELDS.

&&

.AVIATION...ISSUED 1250 PM EDT TUE

THE ATMOSPHERE ACROSS MUCH OF SOUTHEAST MICHIGAN WAS WORKED OVER AS
SHOWERS AND THUNDERSTORMS MOVED THROUGH LATE THIS MORNING.
HOWEVER...THE ATMOSPHERE WILL QUICKLY RELOAD AND DESTABILIZE IN THIS
MOIST ENVIRONMENT THIS AFTERNOON AS PARTLY SUNNY SKIES DEVELOP.
STORMS HAVE BEEN NOTED ALONG AND JUST SOUTH OF THE MICHIGAN
BORDER...PROPAGATING TO THE NORTHEAST. THE DETROIT AREA IS STILL
SITTING IN THE UPPER 80S...AND EXPECT THUNDERSTORMS TO MOVE THROUGH
EARLY THIS AFTERNOON. TIMING OF THUNDERSTORMS THROUGH THE TAF PERIOD
IS VERY DIFFICULT. TRIED TO CALL FOR A LULL IN THE EVENING BEFORE
SURFACE BOUNDARY SINKS SOUTH INTO CENTRAL LOWER MICHIGAN...FOCUSING
WIDESPREAD SHOWERS AND THUNDERSTORMS OVERNIGHT AND TOMORROW MORNING
ACROSS KMBS AND KFNT. THE SOUTHWARD PROGRESS OF THE FRONT WILL BE
TEMPORARILY STOPPED TOMORROW MORNING AS A WAVE OF LOW PRESSURE RIDES
ALONG IT.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

SHORT TERM...SF
LONG TERM....DWD
AVIATION...DWD

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, May 30, 2:54 PM EST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
354 PM EDT TUE MAY 30 2006

MIZ063-068>070-075-076-082-083-312000-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
354 PM EDT TUE MAY 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LOCATIONS SOUTH OF I-69.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT...TAPERING OFF
TO CHANCE NEAR THE OHIO BORDER BY MORNING. MOST OF THE STORMS ARE
NOT EXPECTED TO BE SEVERE. HOWEVER...AN ISOLATED SEVERE
THUNDERSTORM CAN NOT BE RULED OUT BETWEEN 4 AND 9 PM...PRODUCING
HAIL TO ONE INCH IN DIAMETER...ALONG WITH WIND GUSTS TO 60 MPH.
OTHERWISE...A FEW THUNDERSTORMS WILL PRODUCE WIND GUSTS TO 40 MPH
AND HALF INCH SIZED HAIL. LOCALLY HEAVY RAINFALL AND FREQUENT
LIGHTNING WILL ALSO BE POSSIBLE WITH ANY STORM THAT DEVELOPS.
THUNDERSTORM MOTION TODAY WILL BE TO THE NORTHEAST AT ONLY 10 MPH.
THE AIRMASS OVER SOUTHEAST MICHIGAN IS UNSTABLE...WHICH IS
EXPECTED TO LEAD TO THUNDERSTORMS AS A COLD FRONT SLOWLY SLIDES
INTO LOWER MICHIGAN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED WEDNESDAY AND WEDNESDAY NIGHT AS A SLOW
MOVING COLD FRONT ADVANCES SOUTHWARD.  WITH A VERY MOIST AND
UNSTABLE ATMOSPHERE OVER THE GREAT LAKES...THE POTENTIAL
FOR HEAVY RAINFALL EXISTS AND MAY POSE A THREAT FOR FLOODING ACROSS
SOUTHEAST MICHIGAN. IN ADDITION...ISOLATED SEVERE THUNDERSTORMS
WILL BE POSSIBLE WEDNESDAY AFTERNOON INTO EARLY EVENING WEDNESDAY.
ANOTHER CHANCE OF THUNDERSTORMS ARRIVES FOR FRIDAY...THEN AGAIN
SUNDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-312000-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
354 PM EDT TUE MAY 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. MOST OF THE STORMS
ARE NOT EXPECTED TO BE SEVERE. HOWEVER...AN ISOLATED SEVERE
THUNDERSTORM CAN NOT BE RULED OUT BETWEEN 4 AND 9 PM NEAR THE
LAKESHORE...PRODUCINGHAIL TO ONE INCH IN DIAMETER...ALONG WITH
WIND GUSTS TO 60 MPH. OTHERWISE...A FEW THUNDERSTORMS WILL PRODUCE
WIND GUSTS TO 40 MPH AND HALF INCH SIZED HAIL. LOCALLY HEAVY
RAINFALL AND FREQUENT LIGHTNING WILL ALSO BE POSSIBLE WITH ANY
STORM THAT DEVELOPS. THUNDERSTORM MOTION TODAY WILL BE TO THE
NORTHEAST AT ONLY 10 MPH. THE AIRMASS OVER THE CENTRAL GREAT LAKESIS
UNSTABLE...WHICH IS EXPECTED TO LEAD TO THUNDERSTORMS AS A COLD
FRONT SLOWLY SLIDES INTO LOWER MICHIGAN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED WEDNESDAY AND WEDNESDAY NIGHT AS A SLOW
MOVING COLD FRONT ADVANCES SOUTHWARD. ANOTHER CHANCE OF THUNDERSTORMS
ARRIVES FOR FRIDAY...THEN AGAIN SUNDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MIZ047>049-053>055-060>062-312000-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
354 PM EDT TUE MAY 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LOCATIONS ALONG AND SOUTH OF
I-69.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. MOST OF THE
STORMS ARE NOT EXPECTED TO BE SEVERE. HOWEVER...AN ISOLATED SEVERE
THUNDERSTORM CAN NOT BE RULED OUT BETWEEN 4 AND 9 PM...PRODUCING
HAIL TO ONE INCH IN DIAMETER...ALONG WITH WIND GUSTS TO 60 MPH.
OTHERWISE...A FEW THUNDERSTORMS WILL PRODUCE WIND GUSTS TO 40 MPH
AND HALF INCH SIZED HAIL. LOCALLY HEAVY RAINFALL AND FREQUENT
LIGHTNING WILL ALSO BE POSSIBLE WITH ANY STORM THAT DEVELOPS.
THUNDERSTORM MOTION TODAY WILL BE TO THE NORTHEAST AT ONLY 10 MPH.
THE AIRMASS OVER SOUTHEAST MICHIGAN IS UNSTABLE...WHICH IS
EXPECTED TO LEAD TO THUNDERSTORMS AS A COLD FRONT SLOWLY SLIDES
INTO LOWER MICHIGAN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED WEDNESDAY AND WEDNESDAY NIGHT AS A SLOW
MOVING COLD FRONT ADVANCES SOUTHWARD. WITH A VERY MOIST AND
UNSTABLE ATMOSPHERE OVER THE GREAT LAKES...THE POTENTIAL FOR HEAVY
RAINFALL EXISTS AND MAY POSE A THREAT FOR FLOODING ACROSS
SOUTHEAST MICHIGAN. ANOTHER CHANCE OF THUNDERSTORMS ARRIVES FOR
FRIDAY...THEN AGAIN SUNDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Local storm report, May 30, 12:14 PM EST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
114 PM EDT TUE MAY 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     HAIL             5 WNW HELENA            43.81N 82.79W
05/30/2006  E0.88 INCH       HURON              MI   PUBLIC

1205 PM     TSTM WND GST     5 WNW HELENA            43.80N 82.78W
05/30/2006  E60.00 MPH       HURON              MI   PUBLIC

            LOCAL MAILMAN REPORTED SEVERAL TREES DOWN.

&&

SHULER
Local storm report, May 30, 3:53 PM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
453 PM EDT TUE MAY 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     MADISON HEIGHTS         42.50N 83.10W
05/30/2006                   OAKLAND            MI   TRAINED SPOTTER

            SEVERAL TREE BRANCHES UP TO 4 INCHES IN DIAMETER DOWN.

&&

DCOSTELL

Event by event

1 marine hail, 1 marine thunderstorm wind. Local standard time, as filed.

Marine Hail, Inner Saginaw Bay & Sw of Pt Au Gres to Bay Port Mi

When
May 30, 5:40 PM EST
Where
Inner Saginaw Bay & Sw of Pt Au Gres to Bay Port Mi marine zone, Saginaw River Mouth
Measured
0.88 in hail
Reported by
TRAINED SPOTTER

Marine Thunderstorm Wind, Outer Saginaw Bay & Sw of Alabaster to Pt Austin Mi

When
May 30, 6:30 PM EST
Where
Outer Saginaw Bay & Sw of Alabaster to Pt Austin Mi marine zone, Bay Port
Measured
45 kt (52 mph) estimated gust
Reported by
GENERAL PUBLIC

What these are

Marine Hail
Hail three-quarters of an inch or larger over water.
Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2006Every state in 2006This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512767, 5512766.